Jump to content
Mental Support Community

Seroquel - anybody have any thoughts on it?


Athena
 Share

Recommended Posts

My Therapist suggested I may want to try Seroquel to help me get out of my "total bleakness" mindset. I looked it up on the web and am concerned that it is an antipsychotic (I understand they tend to destroy brain cells). Also concerned that it seems to cause weight gain (if that happens to me, I am 100% certain to go off it), and am worried it will cause drowsiness. Also, I can't say I have had any Bipolar "highs" lately so I don't particularly want to completely prevent them with a drug and be left with only the lows.

So has anybody had any personal experience with this drug - good or bad?

Link to comment
Share on other sites

I am taking seroquel, I had the same concerns but I have to say that when I am experiencing a extremely bad manic episode it does help to bring me into balance. I only take it at night, cause it does cause drowsiness, my pdoc perscribed in just for that reason so that I would sleep better. As for the weight gain, I haven't had to much of a problem with that, but I do get plenty of exercise on a daily basis. I am really sensitive to the drowsiness effect have every so I don't have to take much at all, Seroquel XR I like better because it isn't as fast acting and I don't wake up with that drugged out feeling.

Link to comment
Share on other sites

Thank you everybody for your comments. They have been really helpful. That last comment on the thread Luna referenced was of particular interest (increased fibro pain 5 fold) because one of the reasons it was suggested to me was because I'm suffering so much anxiety my back/neck/shoulders are all knotted up again and it took a year to get rid of that problem. It's a catch 22though - I prefer anxiety to depression except when I get chronic pain. But if it causes me to eat junk and be sleepy, I won't do my cardio and strength exercises which I do to control my back pain. Maybe sleeping pills, a muscle relaxant and trigger point injections would be a better option? Also, being a skeptic, I look for problems - after all I don't worry about the good effects only the bad ones. Here's a link that reminded me of some of the brain damaging effects I had heard about with respect to antipsychotics, in case anybody else is going through the decision process I'm currently going through.

http://www.guardian.co.uk/commentisfree/2008/mar/02/mythoftheantipsychotic

Link to comment
Share on other sites

I feel balanced reporting is essential, so I am adding this:

There will always be nay-sayers and alarmists, even ones with scientific credentials. I am concerned that others on the forum may become alarmed by such reporting and be put off treatments which may be very effective for them. Seroquel and other APs also have anti-depressant effects and are useful adjuncts as well as having other beneficial effects. There are also other studies saying the disease processes themselves cause brain atrophy. (Which is it? Who knows?) Even this article decrying their use says, "Moncrieff does acknowledge there is evidence for the short-term effectiveness of antipsychotics."

I was pulled from a suicidal depression by Seroquel. Had I read/believed this article I would have missed out on what was a highly effective treatment for a severe depressive episode. I would take it again, no matter what such articles say.

Edited by Luna-
Link to comment
Share on other sites

Luna,

I totally agree with you re: balanced reporting. A lot of the comments on Seroquel in these threads were quite positive, and there seemed to be different reasons to use it (sleep aid and/or antidepressant and/or antianxiety and/or suicide prevention). It seems to me there are different dosages and different time frames for all of these conditions. So I felt the positives were well covered. I am not suicidal at present so I do not need it for that and I certainly wouldn't want to put somebody in that state off this drug as it would definitely be worth trying under that scenario, especially given your comments.

Quite frankly, I haven't entirely made up my mind yet on this. I'll be checking with my naturopath and GP and weighing that vs my increasing use of Ativan, which who knows, could be even more damaging.

Everybody's situation is so different. Personally I have problems thinking clearly, got weight gain on Mirtazapine and Escitalopram, which I can probably tie entirely to increased junk/sweet cravings while on these drugs as well as massive fatigue which reduced my willingness/ability to exercise. Since I have a wicked sweet tooth and not a lot of energy to exercise at the best of times, I am particularly susceptible to these problems. My preference would be to use it as a sleep aid when sleeping pills or ativan don't work and on an as-needed basis. I need it to knock me out sufficiently that my tight muscles can relax while I'm in bed, which they currently cannot. I don't know if that's practical or not.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...